Psychiatry and Clinical Psychopharmacology
Case Report

Antidepressant Drugs and Risk of Venous Thromboembolism: A Case Report and Literature Review

1.

Respiratory Department of West China Hospital, Sichuan University, Chengdu, Sichuan, 610041, China

Psychiatry and Clinical Psychopharmacology 2011; 21: 237-241
DOI: 10.5455/bcp.20110815070819
Read: 1800 Downloads: 477 Published: 25 February 2021

Venous thromboembolism (VTE), including pulmonary thromboembolism (PTE) and deep venous thrombosis (DVT), is a common disease with a considerably high morbidity and mortality. Mirtazapine, a novel antidepressant with a unique mode of action, is currently widely used in psychiatric practice. Preliminary clinical studies have showed that it is an effective and fast-acting antidepressant with few side effects. Reports about mirtazapine inducing VTE are rare. We present a case of VTE in a woman with depression without any major risk factors for thrombosis where mirtazapine was suspected to be the major associated factor in the development of VTE. In addition, we reviewed the literature to further explore the association between antidepressant drug use and the risk of VTE. As a result, a possible association was indeed found between the two, but no conclusion could be drawn.

Files
EISSN 2475-0581